Elderly patients with advanced cancer who have a high chemotherapy toxicity risk score (CTRS) may experience significant toxicity and increased rates of hospitalization when treated with combination chemotherapy, according to a study published in The Oncologist.

The current criteria determining anticancer therapy for elderly patients — such as physician’s evaluation of fitness, geriatric assessment (GA) — often fails to take into consideration the entire clinical picture, leading to difficulties in choosing standard therapy (ST) or reduced therapy (RT) for this patient population.

For this prospective observational study, researchers enrolled 58 elderly patients with advanced cancer scheduled to receive first-line combination chemotherapy. Patients were categorized into 2 groups: high risk patients with a CTRS 10 or greater for whom reduced dose combination or single-agent chemotherapy was the appropriate treatment choice, and patients with a CTRS lower than 10 for whom standard-dose therapy was appropriate.

Of the 38 patients who received ST, 21 had a CTRS less than 10 and 17 patients had a CTRS 10 or greater; and of the 20 patients who received RT, 12 had a CTRS 10 or greater and 8 had a CTRS less than 10.

Related Articles

Among patients in the ST group, 88% of patients with CTRS 10 or greater had a significantly higher rate of toxicity compared with 40% of patients with a CRTS less than 10 (P =.006). Patients with a high CTRS score also had higher rates of hospitalization vs patients with low CTRS scores (50% vs 15%; P =.03).

The authors concluded that “as quality of life, functional status, and survival are also important outcomes for older adults with cancer, further studies are warranted to evaluate how incorporation of the CTRS in treatment decisions affects these outcomes.”

Reference

Nishijima TF, Deal AM, Williams GR, et al. Chemotherapy toxicity risk score for treatment decisions in older adults with advanced solid tumors [published online January 25, 2018]. Oncologist. doi: 10.1634/theoncologist.2017-0559